Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 221, NWS Morristown, TN

May 30, 2006Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 30, 2006, 4:01 PM EDT for Polk County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 4:01 PM EDT (20:01 UTC)
Expired
May 30, 2006, 4:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 30, 2:45 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE MAY 30 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...A PERSISTENCE FORECAST
CONTINUES THROUGH THE SHORT TERM AS THE HIGH PRESSURE RIDGE REMAINS
OVER THE AREA. SCATTERED PULSE THUNDERSTORMS OVER THE MOUNTAINS AND
PLATEAU THIS EVENING SHOULD DISSIPATE WITH THE LOSS OF HEATING. SOME
MARGINALLY SEVERE HAIL AND LOCALIZED FLOODING WILL BE POSSIBLE WITH
THE SLOW-MOVING STORMS. LOWS IN THE 60S WITH SOME LIGHT FOG CAN BE
EXPECTED AGAIN TONIGHT. THE NAM INDICATES A LITTLE MORE MOISTURE IN
PLACE TOMORROW THAN TODAY...AND THIS MAY HOLD TEMPS BACK A DEGREE OR
TWO...BUT WE SHOULD STILL GET INTO THE UPPER 80S AND LOWER 90S
OUTSIDE THE HIGHER ELEVATIONS. MUCH LIKE TODAY...EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE MOUNTAINS AND PLATEAU
TOMORROW AFTERNOON.

.LONG TERM...(WED NIGHT THROUGH TUE)...BOTH THE GFS AND NAM
GENERALLY AGREE THAT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT
WILL APPROACH THE AREA BY LATE THURSDAY AND PASS EAST OF THE
APPALACHIANS BY FRIDAY MORNING. AS SUCH...HIGH CHANCE TO LOW LIKELY
POPS STILL APPEARS APPROPRIATE FOR THAT TIME FRAME. IN THE
MEANTIME...ANTICIPATE SOMEWHAT BETTER COVERAGE OF THE DIURNAL
CONVECTION THROUGH MIDWEEK AS MOISTURE INCREASES AT ALL LEVELS. A
DRY AND SOMEWHAT COOLER AIR MASS USHERED IN BY THE LATE
THURSDAY/EARLY FRIDAY FROPA WILL DISPLACE THE TROPICAL AIR MASS
CURRENTLY IN PLACE...ALTHOUGH TEMPS WILL ONLY DROP TO NEAR CLIMO
THROUGH THE WEEKEND. ANOTHER WARMUP IS IN STORE BY EARLY NEXT WEEK
AS UPPER TROUGH PULLS OUT AND IS REPLACED BY UPPER RIDGING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  91  68  87 /  20  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  90  67  84 /  10  30  30  50
OAK RIDGE, TN  67  90  66  84 /  10  30  30  50
TRI CITIES AIRPORT, TN  63  88  63  81 /  10  30  30  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, May 30, 4:53 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 AM EDT TUE MAY 30 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-310930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
453 AM EDT (353 AM CDT) TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL APPROACH THE TENNESSEE RIVER VALLEY THURSDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
THURSDAY AFTERNOON THROUGH FRIDAY MORNING. A FEW OF THESE STORMS
COULD BECOME STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE
HAIL LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT.

TD

In the hours before

Special weather statement, May 30, 2:04 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
204 PM EDT TUE MAY 30 2006

NCZ060-TNZ087-301845-
CHEROKEE-SOUTHEAST MONROE-
204 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT CHEROKEE AND SOUTHEASTERN MONROE
COUNTIES...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MURPHY....MOVING SOUTHWEST
AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES.

ANOTHER STORM WAS LOCATED NEAR ANDREWS...AND WAS NEARLY STATIONARY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 2:45 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT TUE MAY 30 2006

NCZ060-TNZ086-087-301945-
CHEROKEE-NORTHWEST MONROE-SOUTHEAST MONROE-
245 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS AFFECTING CHEROKEE AND MONROE COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS SOUTHERN MONROE AND NORTHERN CHEROKEE
COUNTIES. THESE STORMS WERE NEARLY STATIONARY.

SOME LOCATIONS THAT MAY BE AFFECTED BY THESE STORMS INCLUDE
ANDREWS...UNAKA...HIAWASSE LAKE...COKER CREEK...AND TELLICO PLAINS.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. BOATERS ON HIAWASSE LAKE SHOULD MOVE TO
SHORE NOW.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 2:57 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT TUE MAY 30 2006

TNZ073-074-301945-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
257 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM AFFECT GATLINBURG...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAINFALL...HAIL UP TO DIME SIZE...AND WIND GUSTS UP TO 40
MPH CAN BE EXPECTED IN GATLINBURG. THOSE OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY.

PEOPLE IN SOUTHERN SEVIER COUNTY...INCLUDING THE CITIES OF
GATLINBURG AND PIGEON FORGE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO HAIL AND WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 2:57 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT TUE MAY 30 2006

TNZ073-074-301945-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
257 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORM WILL AFFECT GATLINBURG...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG. THIS STORM WAS NEARLY
STATIONARY.

VERY HEAVY RAINFALL...HAIL UP TO DIME SIZE...AND WIND GUSTS UP TO 40
MPH CAN BE EXPECTED IN GATLINBURG. THOSE OUTDOORS SHOULD SEEK
SHELTER IMMEDIATELY.

PEOPLE IN SOUTHERN SEVIER COUNTY...INCLUDING THE CITIES OF
GATLINBURG AND PIGEON FORGE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IN ADDITION TO HAIL AND WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH
WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, May 30, 3:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT TUE MAY 30 2006

TNZ101-102-302100-
EAST POLK-WEST POLK-
355 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT POLK COUNTY...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DUCKTOWN....MOVING WEST AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:27 PM EDTSevere Thunderstorm WarningMRXSevier48 min
May 30, 5:30 PM EDTSevere Thunderstorm WarningMRXHamilton45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.